Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 12, 2020, 3:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 13, 2020, 12:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2020, 3:45 AM CST (09:45 UTC)
- In effect from
- Dec 13, 2020, 12:00 AM CST
- Expired
- Dec 12, 2020, 2:04 PM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2535 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893 WWUS74 KMAF 120945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Sat Dec 12 2020 NMZ027-TXZ270-271-122145- /O.UPG.KMAF.HW.A.0032.201213T0700Z-201213T1800Z/ /O.NEW.KMAF.HW.W.0054.201213T1700Z-201213T2200Z/ /O.NEW.KMAF.HW.W.0053.201213T0600Z-201213T1600Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM MST Sat Dec 12 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST SUNDAY... ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 3 PM MST SUNDAY... * WHAT...For the first High Wind Warning, WEST winds 35 to 55 mph with gusts up to 70 mph expected. For the second High Wind Warning, NORTHEAST winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the first High Wind Warning, from 11 PM this evening to 9 AM MST Sunday. For the second High Wind Warning, from 10 AM to 3 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ029-033-122145- /O.NEW.KMAF.HW.A.0033.201213T1300Z-201213T1800Z/ Northern Lea County-Central Lea County- Including the cities of Tatum, Hobbs, and Lovington 245 AM MST Sat Dec 12 2020 ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Northern Lea and Central Lea Counties. * WHEN...Sunday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
882 WWUS74 KMAF 122004 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 204 PM CST Sat Dec 12 2020 NMZ027-TXZ270-271-131100- /O.CAN.KMAF.HW.W.0053.201213T0600Z-201213T1600Z/ /O.EXT.KMAF.HW.W.0054.201213T0600Z-201213T2200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 104 PM MST Sat Dec 12 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 3 PM MST SUNDAY... * WHAT...Tonight through mid Sunday morning winds will be out of the west at 35 to 50 mph with gusts up to 70 mph expected. Beginning around mid morning, winds will become northerly at 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 PM this evening to 3 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ029-033-131100- /O.UPG.KMAF.HW.A.0033.201213T1300Z-201213T1800Z/ /O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/ Northern Lea County-Central Lea County- Including the cities of Tatum, Hobbs, and Lovington 104 PM MST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 2 PM MST SUNDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern Lea and Central Lea Counties. * WHEN...From 9 AM to 2 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-034-TXZ045-050-059>063-067>070-075-273-274-277-278-131100- /O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/ Eddy County Plains-Southern Lea County-Gaines-Andrews-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Pecos, Fort Davis, and Alpine 204 PM CST Sat Dec 12 2020 /104 PM MST Sat Dec 12 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 3 PM CST /2 PM MST/ SUNDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 10 AM CST /9 AM MST/ to 3 PM CST /2 PM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 12, 3:45 AM CST, 0 minutes earlier.
Area forecast discussion, Dec 12, 3:45 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Sat Dec 12 2020
.DISCUSSION...
WV imagery shows brief zonal flow aloft over West Texas and
Southeast New Mexico this morning, but only because the region is
between two troughs in a very progressive synoptic pattern.
The next upper trough is currently over ID, and will dig down
through the Rockies today, and arrive in eastern New Mexico at 12Z
Sunday. Today, a weak front from the last trough will backdoor into
the area, resulting in afternoon highs a few degrees below
yesterday's, especially northeast.
As the next trough approaches eastern NM overnight, the NAM develops
a strong mountain wave signature over the Guadalupes, increasing
westerly flow through the mountains. This should continue through
mid-morning Sunday. Meanwhile, a strong cold front will be
barreling through the South Plains, and will move through the area
directly behind the trough. Sfc pressure gradients along/behind
this front are forecast to be very tight, making for a blustery day
Sunday. A wind advisory will be needed for much, if not most, of
the CWA. Some areas could even briefly hit high wind criteria with
fropa. For now, we'll put northern/central Lea County in a watch
for fropa Sunday morning. For the Guadalupes, we'll issue a warning
for the first wind event, which will be pre-frontal westerlies, and
another for post-frontal winds. Post-frontal high winds may only be
realized through KGDP, but two high wind warnings in one product for
the same area risks sowing enough confusion as is, so we'll keep
both warnings to the Guadalupes as a whole. Also, gradients are
tight enough that winds will be up through the whole mtn range
regardless. We'll hold off issuing advisories for now, as there's
still some areas where a high wind warning may be more appropriate,
and later shifts can pull those triggers.
Unfortunately, this looks to be a dry event, as the track of the
trough will keep precip to the north, except for the far NE, which
could see a brief spit of rain Sunday. Sunday looks to be our
coldest day this forecast, w/most areas topping out in the 40s and
50s Sunday afternoon.
After a hard freeze area-wide Sunday night, temperatures attempt to
recover Monday, but another upper trough will move through the
Panhandles Monday night, bringing another shot of cold air into the
region Tuesday/Wednesday. Weak ridging follows this trough,
w/temperatures rebounding to above-normal by Friday. Yet another
trough arrives Friday night, bringing temps Saturday afternoon a
little closer to normal, although by this time, models differ quite
a bit in solutions.
Unfortunately, aside from the aforementioned rain in the extreme NE
Sunday, grids remain dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 43 51 25 / 0 0 10 0
Carlsbad 64 37 49 22 / 0 0 0 0
Dryden 70 43 64 30 / 0 0 0 0
Fort Stockton 71 44 53 28 / 0 0 0 0
Guadalupe Pass 58 35 43 26 / 0 0 0 0
Hobbs 58 35 45 22 / 0 0 0 0
Marfa 65 33 50 18 / 0 0 0 0
Midland Intl Airport 61 43 51 26 / 0 0 0 0
Odessa 62 41 50 26 / 0 0 0 0
Wink 65 37 52 23 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch Sunday morning for Central Lea County-Northern
Lea County.
High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
Guadalupe Mountains of Eddy County.
High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
87/44Hazardous weather outlook, Dec 12, 3:36 AM CST, 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 336 AM CST Sat Dec 12 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-130945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 336 AM CST Sat Dec 12 2020 /236 AM MST Sat Dec 12 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning will begin tonight for the Guadalupe and Delaware mountains for strong westerly winds prior to a strong cold front Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds will flip from westerly to northeasterly over the Guadalupe mountains, leading to high winds from that direction behind a cold front. A High Wind Warning for those winds has been issued for Sunday morning through the afternoon time frame. A High Wind Watch is in effect for Sunday morning and afternoon for Northern and Central Lea county in New Mexico for strong post frontal winds out of the north. Gusty winds near and into Wind Advisory criteria are expected for much of west Texas behind the cold front on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:45 AM CST | High Wind Warning | MAF | Culberson | 38 hr |
| Dec 12, 2:04 PM CST | Wind Advisory | MAF | Andrews, Brewster, Crane, Culberson, Ector, Gaines and 12 more | 28 hr |
| Dec 12, 3:45 AM CST | High Wind Watch | MAF | Lea | 10 hr |
Nearby
High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.